Tamoxifen is used in breast cancer treatment and to prevent recurrence after treatment. It’s also sometimes used to prevent breast cancer in those at high risk of the disease.
It’s been shown to be effective for hormone-receptor-positive breast cancer.
The medication belongs to a class of drugs known as selective estrogen receptor modulators (SERMs). These drugs work by attaching to estrogen receptors in breast cells to minimize estrogen’s effects on breast tissue.
Tamoxifen is prescribed mostly to women, but some men, too.
One concern with tamoxifen is the possibility of weight changes.
As with any medication, tamoxifen comes with a risk of side effects, which range from annoying to serious.
On the package insert, weight gain is listed as a possible side effect. The scientific evidence is weak, though, so it’s unclear whether tamoxifen causes weight gain.
Potential side effects of tamoxifen include:
- blood clots
- hot flashes
- menstrual cycle irregularities, including spotting (in women)
Changes in weight are reported as a less common side effect by several health organizations, but with conflicting information.
Many studies point to other causes of weight gain in people who take tamoxifen, and there may be more than one cause.
Other possible causes of weight gain include:
Chemotherapy is associated with significant weight gain in women with breast cancer.
In one review that looked at data from 2,600 women, researchers found an average weight gain of almost 6 pounds. The reasons behind this link aren’t clear.
Hormonal changes from menopause
If you’re taking tamoxifen during perimenopause or menopause, there’s a chance that the weight gain might be from hormonal changes, rather than the medication.
Cancer and related treatments can significantly reduce your energy levels and affect your daily routines. This can mean less active days and a reduction in exercise.
Cancer treatments can impact your appetite, and even change the types of foods you crave. Gradual weight gain can happen as a result, especially if you start eating more refined carbohydrates, sweets, and processed foods.
Other undiagnosed health conditions
Increased stress may also lead to weight gain.
Keeping your weight in check can be tough during and after cancer treatment. This is true whether you’re taking medications that affect your appetite or weight, or if other physical or emotional factors are causing weight gain.
Here are six ways you can help manage your weight after cancer:
1. Eat the right foods
Reducing the amount of insulin-triggering foods you eat can help.
2. Don’t rely on counting calories only
When it comes to weight loss, as well as overall health, eating whole foods should be emphasized over counting calories.
3. Track what you eat
You can track what you’re eating without counting calories. Chances are, you might be eating more than you realize, or more processed foods than you thought.
Keeping a log can help you monitor your eating habits and uncover opportunities for improvement.
4. Gradually start moving again
After treatment, you may not be able to hit the gym for a high-intensity workout. Instead of giving up on exercise altogether, gradually increase your activity level.
Gardening, walking, dancing, and tai chi are all good options. These types of activities can boost your mood, too.
5. Explore meditation
Deep breathing exercises can help manage stress hormones that contribute to weight gain. It can also help with focus, sleep, depression, and more.
Even a few minutes a day can make a difference on your outlook. Try a meditation app or take a class at your local yoga center.
6. Be patient
Finally, remember that weight loss can take time. It’s especially more challenging as you get older.
If you still have difficulty managing your weight despite making lifestyle changes, talk to your doctor about possible medical interventions.
Weight gain is common during breast cancer treatment, but there isn’t enough evidence to prove that it’s a side effect of tamoxifen.
Most people take tamoxifen for 5 or 10 years. If you think tamoxifen is causing your weight gain, talk to your doctor. You might be able to switch to another type of SERM.
You and your doctor will need to carefully consider the risks and benefits.